Tuesday, January 14, 2014

Mystery Solved!


I was interested to see that the most recent issue of Clinical Toxicology had an article devoted entirely to the death of the figure depicted above, Alexander the Great, in 323 BCE. I don't think this is a journal that most ancient historians would run to to find any discussions about figures from antiquity, but I found it interesting nonetheless. The authors of the article present their own answer to the mystery of how this great Macedonian conqueror died.

Here is the abstract:

To investigate the death of Alexander the Great to determine if he died from natural causes or was poisoned and, if the latter, what was the most likely poison. Methods. OVID MEDLINE (January 1950–May 2013) and ISI Web of Science (1900–May 2013) databases were searched and bibliographies of identified articles were screened for additional relevant studies. These searches identified 53 relevant citations. Classical literature associated with Alexander's death. There are two divergent accounts of Alexander's death. The first has its origins in the Royal Diary, allegedly kept in Alexander's court. The second account survives in various versions of the Alexander Romance. Nature of the terminal illness. The Royal Diary describes a gradual onset of fever, with a progressive inability to walk, leading to Alexander's death, without offering a cause of his demise. In contrast, the Romance implies that members of Alexander's inner circle conspired to poison him. The various medical hypotheses include cumulative debilitation from his previous wounds, the complications of alcohol imbibing (resulting in alcohol hepatitis, acute pancreatitis, or perforated peptic ulcer), grief, a congenital abnormality, and an unhealthy environment in Babylon possibly exacerbated by malaria, typhoid fever, or some other parasitic or viral illness. Was it poisoning? Of all the chemical and botanical poisons reviewed, we believe the alkaloids present in the various Veratrum species, notably Veratrum album, were capable of killing Alexander with comparable symptoms to those Alexander reportedly experienced over the 12 days of his illness. Veratrum poisoning is heralded by the sudden onset of epigastric and substernal pain, which may also be accompanied by nausea and vomiting, followed by bradycardia and hypotension with severe muscular weakness. Alexander suffered similar features for the duration of his illness. Conclusion. If Alexander the Great was poisoned, Veratrum album offers a more plausible cause than arsenic, strychnine, and other botanical poisons.

Go check it out here.